Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Minimizing the Laplacian of a function squared with prescribed values on interior boundaries-
Theory of polysplines


Author: Ognyan Iv. Kounchev
Journal: Trans. Amer. Math. Soc. 350 (1998), 2105-2128
MSC (1991): Primary 35J40; Secondary 41A15, 65D07
DOI: https://doi.org/10.1090/S0002-9947-98-01961-8
MathSciNet review: 1422610
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we consider the minimization of the integral of the Laplacian of a real-valued function squared (and more general functionals) with prescribed values on some interior boundaries $\Gamma$, with the integral taken over the domain D. We prove that the solution is a biharmonic function in $D$ except on the interior boundaries $\Gamma $, and satisfies some matching conditions on $\Gamma $. There is a close analogy with the one-dimensional cubic splines, which is the reason for calling the solution a polyspline of order 2, or biharmonic polyspline. Similarly, when the quadratic functional is the integral of $(\Delta ^{q}f)^{2}, \, q$ a positive integer, then the solution is a polyharmonic function of order $2q, \, \Delta ^{2q}f(x) = 0,$ for $x \in D\setminus \Gamma $, satisfying matching conditions on $\Gamma $, and is called a polyspline of order $2q$. Uniqueness and existence for polysplines of order $2q$, provided that the interior boundaries $\Gamma $ are sufficiently smooth surfaces and $\partial D \subseteq \Gamma $, is proved. Three examples of data sets $\Gamma$ possessing symmetry are considered, in which the computation of polysplines is reduced to computation of one-dimensional $L-$splines.


References [Enhancements On Off] (What's this?)

  • [Adams] R. A. Adams, Sobolev spaces, Academic Press, New York, 1975. MR 56:9247
  • [ADN] S. Agmon, A. Douglis, L. Nirenberg, Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions, I, Comm. Pure Appl. Math., 12 (1959), 623-727; part II, Comm. Pure Appl. Math., 17 (1964), 35-92. MR 23:A2610; MR 28:5252
  • [ANW] J. Ahlberg, E. Nilson, J. Walsh, The Theory of Splines and Their Applications, Academic Press, N.Y., 1967. (Russian transl. "Mir", Moscow, 1972) MR 39:684
  • [Aron] N. Aronszajn, T.M. Creese, L.J.Lipkin, Polyharmonic Functions, Clarendon Press, Oxford, 1983. MR 86g:31001
  • [Bri] J.C. Briggs, Machine contouring using minimum curvature, Geophysics, 39 (1974), 39-48.
  • [Du] J. Duchon, Interpolation des fonctions de deux variables suivant le principe de la flexion des plaques minces, R.A.I.R.O. Analyse Numérique, vol. 10, no. R-3 (1976), pp. 5-12. MR 57:10315
  • [FJ] S. Fisher, J. Jerome, Minimum Norm Extremals in Function Spaces, Lecture Notes in Math., No. 479, Springer- Verlag, Berlin, 1975. MR 56:1159
  • [GA] P. Gonzalez-Casanova and R. Alvarez, Splines in geophysics, Geophysics, 50, No. 12 (1985), 2831-2848.
  • [H] L. Hörmander, The Analysis of Linear Partial Differential Operators III. Pseudo-Differential Operators, Springer-Verlag, Berlin-Heidelberg-New York-Tokyo, 1985. MR 87d:35002a
  • [HK] W. Haussmann, O.I. Kounchev, Peano theorem for linear functionals vanishing on polyharmonic functions, In: Approximation Theory VIII, Vol. 1, Charles Chui and L. Schumaker (eds.), World Scientific Publishing Co., 1995, pp. 233-240.
  • [Ko1] O.I. Kounchev, Definition and basic properties of polysplines, I and II, C. R. Acad. Bulg. Sci., 44 (1991), No. 7, pp. 9-11; No. 8, pp. 13-16. MR 93a:41016; MR 92m:41031
  • [Ko2] O.I. Kounchev, Multivariate splines constructed through biharmonic functions, In: Abstracts presented at the Meeting of AMS, Tampa, March-1991, 12 (1991), No. 3, 865-41-197.
  • [Ko3] O.I. Kounchev, Theory of polysplines - minimizing the Laplacian of a function squared with prescribed values on interior boundaries with singularities, II, University of Duisburg, preprint SM-DU-212,1993.
  • [Ko4] O. I. Kounchev, Splines constructed by pieces of polyharmonic functions, In: Wavelets, Images and Surface Fitting, Eds. P.-J. Laurent et al., AK Peters, Mass., 1994, pp. 319-326.
  • [Ko5] O.I. Kounchev, Minimizing the integral of the Laplacian of a function suqared with prescribed values on interior boundaries - theory of polysplines, I, University of Duisburg, preprint SM-DU-211,1993.
  • [Laur] P.-J. Laurent, Approximation et Optimisation. Hermann, Paris, 1972. (Russian transl. "Mir", Moscow, 1975) MR 57:6947
  • [LiMa] J.-L. Lions and E. Magenes, Problèmes aux limites non homogènes et applications, vol. I, Dunod, Paris, 1968. MR 40:513
  • [Ma] W. R. Madych, Polyharmonic cardinal splines, Jour. Approx. Theory, 60 (1990), No. 2, 141-156. MR 91j:41022
  • [Mikh] S. Mikhlin, The Problem of the Minimum of a Quadratic Functional, GITTL, Moscow-Leningrad, 1952 (English transl. Holden-Day, Inc., San Francisco, London, Amsterdam, 1965) MR 16:41b; MR 30:1427
  • [Nec] J. Ne\v{c}as, Les méthodes directes en théorie des équations elliptiques, Academia, Prague, 1967. MR 37:3168
  • [Schum] L. L. Schumaker, Spline Functions: Basic Theory, J. Wiley and Sons, N.Y., Chichester-Brisbane-Toronto, 1981. MR 82j:41001
  • [Schw] L. Schwartz, Theorie des distributions, vols. I,II, Paris: Hermann 1950-51 (2nd ed., Ann. Inst. Fourier (Grenoble) 7 (1957), 1-141; 8 (1958), 1-209). MR 12:31d; MR 12:833d; MR 21:6534; MR 22:8322
  • [Smi] M. H. F. Smith, P. Wessel, Gridding with continuous curvature splines in tension, Geophysics, 55 (1990), No. 3, 293-305.
  • [Vek] I. N. Vekua, New Methods for Solving Elliptic Equations, OGIZ, Moscow, 1948 (English transl., North-Holland, Amsterdam, and Wiley, New York, 1967). MR 11:598a; MR 35:3243
  • [Wa] G. Wahba, Surface fitting with scattered noisy data in Euclidean $d$-space and on the sphere, Rocky Mount. J. Math., 14 (Winter 1984), No. 1, pp. 281-299. MR 86c:65017

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 35J40, 41A15, 65D07

Retrieve articles in all journals with MSC (1991): 35J40, 41A15, 65D07


Additional Information

Ognyan Iv. Kounchev
Affiliation: Institute of Mathematics, Bulgarian Academy of Sciences, Acad. G. Bonchev St. 8, 1113 Sofia, Bulgaria; Department of Mathematics, University of Duisburg, Lotharstr. 65, 4100 Duisburg, Germany
Email: kounchev@math.uni-duisburg.de

DOI: https://doi.org/10.1090/S0002-9947-98-01961-8
Keywords: Polyharmonic functions, a priori estimates, multivariate splines, variational problem
Received by editor(s): January 19, 1993
Received by editor(s) in revised form: September 17, 1996
Additional Notes: Partially sponsored by the Alexander von Humboldt Foundation and by the NFSR of the Bulgarian Ministery of Education and Science under grant number MM21/91
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society